Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 21, 2001, 6:13 AM CDT for Muscatine County, Scott County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 21, 2001, 6:13 AM CDT (11:13 UTC)
- Expired
- Jul 21, 2001, 7:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Muscatine County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 14 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2873 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS53 KDVN 211113 SVRMLI IAC139-163-211200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 613 AM CDT SAT JUL 21 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSCATINE COUNTY IN EAST CENTRAL IOWA SCOTT COUNTY IN EAST CENTRAL IOWA * UNTIL 700 AM CDT * AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTH OF STOCKTON...OR 14 MILES WEST OF DAVENPORT...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... SPRING LAKE BY 620 AM CDT. DAVENPORT BY 625 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL... WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. LAT...LON 4157 9096 4144 9099 4161 9036 4175 9049 $$ JAZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:53 AM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 21, 1:53 AM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 153 AM CDT SAT JUL 21 2001 SHRA/TSRA DEVELOPING ON SCHEDULE THIS MRNG...MAINLY N OF A LINE THRU KFOD-KCID-KORD. MOST OF THIS ACTIVITY IS ELEVATED...BEING HELPED ALONG BY H5/H7 DISTURBANCE IN AREA OF ELEVATED MSTR. SFC MESO ANALYSIS INDICATES BNDRYS IN AND AROUND CWA...WITH STNRY FNT FM SERN NE INTO E CTRL MO. DEWPOINTS IN MID 70S COVER MOST OF THE CWA...WITH THE NWRN AND SWRN SECTIONS BEING THE EXCEPTIONS. SLATER PROFILER INDICATING H5/H7 DISTURBANCE PASSAGE IN PROCESS...AND THIS IS SUPPORTED BY KDMX 88D RETURNS. FOR OUR CWA...THE AVN...ETA...AND RUC VERIFIED BEST WITH RESPECT TO UA FEATURES. ALL 3 MODELS INDICATED AN H7 WAVE FM SRN MN INTO NRN IA...WITH AVN HAVING BEST PLACEMENT OF IT (W OF THE OTHER TWO). MODELS THEN PROGRESS THE H5/H7 DISTURBANCE EWD. EXPECT PRESENT PCPN TO INCRS IN COVERAGE THRU THIS MORNING AS IT MOVS SLOWLY EWD...WITH BEST CHANCES N OF A LINE THRU MARENGO...WAPELLO...AND GALESBURG. PCPN PSBL ACRS REST OF CWA TOO...JUST LOWER CHANCES. GIVEN RELATIVELY SLOW MVMT AND RELATIVELY HIGH MSTR (WATER VAPOR SHOWS MSTR PLUME IN PLACE)...LOCALLY HEAVY RAINS PSBL. (STMS IN GRANT CO OF WI RECENTLY PRODUCED 88D ONE-HOUR ESTIMATES OF 2 INCHES.) MARGINALLY SVR STMS PSBL THIS MORNING. PCPN WL GRADUALLY END FROM W TO E TDA ACRS CWA...WITH PCPN PSBL AGAIN SUN WITH H5 DISTURBANCE MOVG OVR REGION. TEMPS ARND 90 LKLY BOTH TDA AND SUN...WITH HIGHER TEMPS PSBL SUN AS ANY PCPN AND CLD DEBRIS WL HELP KEEPS TEMPS DOWN SLIGHTLY TDA. WITH DWPTS IN THE MID 70S...HEAT INDICES WL BECOME A CONCERN ESPCLY SUN WITH HIGHER TEMPS. AS DAY SHIFT ON FRI SAID...HEAT ADVISORY MAY HAVE TO BE CONSIDERED. WL DEFER HEAT-RELATED HEADLINES TO NEXT SHIFT OR TWO...BUT WL PLAY UP THE HEAT IN THIS MRNG/S SWO. EXTENDED... GOING EXTENDED LOOKS GOOD. YESTERDAY (FRI) PM/S AFDMLI EXTENDED DISCUSSION STILL COVERS SITN WELL...SO SEE LITTLE NEED TO SPEND MUCH ADDITIONAL TIME ON IT HERE. CDFNT PROGGD TO MOVE THRU CWA ON MON... WITH HOT AND HUMID INVOF IT. FNT THEN STALLS TO OUR S...WITH SHRA/TSRA PSBL REMAINDER OF EXTENDED PD. TEMPS LOOK GOOD AS WELL. .DVN... IA...NONE. IL...NONE. MO...NONE. JAZ
In the hours before
Special weather statement, Jul 21, 4:03 AM CDT, 2 hours 10 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211500- SIGNIFICANT WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 403 AM CDT SAT JUL 21 2001 ...SHOWERS AND THUNDERSTORMS GIVING WAY TO HOT AND HUMID CONDITIONS TODAY... AN UPPER LEVEL DISTURBANCE WILL HELP SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH AT LEAST MIDDAY. THE BEST CHANCES FOR RAIN WILL BE NORTH OF A LINE THROUGH MARENGO...WAPELLO...AND GALESBURG...WITH SMALLER CHANCES OF RAIN ELSEWHERE. ALTHOUGH TODAYS STORMS MAY APPROACH SEVERE LIMITS...THE MAIN THREAT FROM THEM WILL BE HEAVY RAIN AND POTENTIAL FLOODING. ISOLATED RAIN AMOUNTS OF 4 OR MORE INCHES IS POSSIBLE IN THE STRONGEST STORMS. PATCHY FOG IS ALSO POSSIBLE ESPECIALLY THROUGH MID MORNING TODAY... WITH VISIBILITIES AS LOW AS ONE MILE OR LESS FOR BRIEF PERIODS. AS THE SHOWERS AND THUNDERSTORMS DIMINISH TODAY...HEAT AND HUMIDITY WILL BECOME THE MAIN CONCERN. HEAT INDICES TODAY WILL LIKELY BE AS HIGH AS AROUND 95 TO 100. IF YOU ARE PLANNING OUTDOOR ACTIVITIES TODAY...YOU CAN HELP REDUCE THE HEAT-RELATED STRESS ON YOUR BODY BY DOING SOME SIMPLE THINGS. EXAMPLES INCLUDE DRINKING PLENTY OF WATER...WEARING LIGHTWEIGHT AND LOOSE CLOTHING...AND MINIMIZING YOUR EXPOSURE TO DIRECT SUNLIGHT. SOUTHERLY WINDS WILL INCREASE ON SUNDAY...HELPING BRING EVEN WARMER TEMPERATURES. THE COMBINATION OF HEAT AND HUMIDITY WILL LIKELY PRODUCE HEAT INDICES AS HIGH AS AROUND 105. SPOTTER ACTIVATION IS POSSIBLE TODAY. LOCAL OFFICIALS AND SPOTTERS SHOULD MONITOR FOR FURTHER UPDATES...AND POSSIBLE WATCHES AND WARNINGS DUE TO THE DEVELOPMENT OF SEVERE WEATHER. JAZ
Special weather statement, Jul 21, 5:01 AM CDT, 1 hour 12 minutes before
IAZ040-051-052-211200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 AM CDT SAT JUL 21 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES... AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL 10 AM FOR BUCHANAN...NORTHERN LINN...AND NORTHEAST BENTON COUNTIES. AT 450 AM DOPPLER RADAR INDICATED HEAVY RAIN WAS FALLING ACROSS NORTHERN LINN COUNTY...AND AS FAR SOUTH AS THE CITY OF CEDAR RAPIDS. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN A 10 MILE WIDE BAND BETWEEN SPRINGVILLE AND CENTRAL CITY TO ROWLEY. AROUND INDEPENDENCE AND TO THE JESUP AREA RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN HAD FALLEN. BUCHANAN COUNTY SHERIFF CONTINUES TO INDICATE PROBLEMS WITH STREET FLOODING IN INDEPENDENCE AND JESUP. NUISANCE FLOODING IS LIKELY ALONG LIME CREEK IN THE BRANDON AREA...CUTSHALL PARK NORTH OF JESUP...AND IN THE LITTLETON AREA. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH. THE DEPTH OF THE WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.
Special weather statement, Jul 21, 5:05 AM CDT, 1 hour 8 minutes before
IAZ040-051-052-211200- SPECIAL WEATHER STATEMENT...CORRECTION... NATIONAL WEATHER SERVICE QUAD CITIES IA IL 505 AM CDT SAT JUL 21 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES... AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES IN EFFECT UNTIL 10 AM FOR BUCHANAN...NORTHERN LINN...AND NORTHEAST BENTON COUNTIES. AT 450 AM DOPPLER RADAR INDICATED HEAVY RAIN WAS FALLING ACROSS NORTHERN LINN COUNTY...AND AS FAR SOUTH AS THE CITY OF CEDAR RAPIDS. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN A 10 MILE WIDE BAND BETWEEN SPRINGVILLE AND CENTRAL CITY TO ROWLEY. AROUND INDEPENDENCE AND TO THE JESUP AREA RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN HAD FALLEN. BUCHANAN COUNTY SHERIFF CONTINUES TO INDICATE PROBLEMS WITH STREET FLOODING IN INDEPENDENCE AND JESUP. NUISANCE FLOODING IS LIKELY ALONG LIME CREEK IN THE BRANDON AREA...CUTSHALL PARK NORTH OF JESUP...AND IN THE LITTLETON AREA. ADDITIONAL THUNDERSTORMS WERE DEVELOPING UPSTREAM IN THE WATERLOO AREA. THESE STORMS ARE CURRENTLY FORECAST TO MOVE INTO BUCHANAN COUNTY BETWEEN 530 AND 6 AM WITH ADDITIONAL RAINFALL. ANY ADDITIONAL RAIN WILL RAPIDLY RUN OFF INTO CREEKS AND LOW LYING AREAS POTENTIALLY CAUSING FLASH FLOODING. DO NOT DRIVE INTO WATER OF UNKNOWN DEPTH. THE DEPTH OF THE WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.
Special weather statement, Jul 21, 6:01 AM CDT, 12 minutes before
IAZ068-ILZ015-211300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 601 AM CDT SAT JUL 21 2001 ...THUNDERSTORMS WITH CONSIDERABLE LIGHTNING APPROACHING... THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING WILL MOVE ACROSS SCOTT AND ROCK ISLAND COUNTIES BETWEEN 6 AND 8 AM. INDIVIDUALS THAT WILL BE OUTSIDE EARLY THIS MORNING IN THE METRO AREA ARE STRONGLY URGED TO TAKE PRECAUTIONS.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:07 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 53 min |
| Jul 21, 5:29 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.